Florida, 2012

Damaging Winds in Florida, June 11, 2012

June 11, 2012 · NWS TAE · 9 events in 5 counties and zones

An upper level shortwave moving east across the Gulf coast states encountered an unstable airmass with fairly high delta thetae values favorable for downbursts. Several areas of tree and power line damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level shortwave moving east across the Gulf coast states encountered an unstable airmass with fairly high delta thetae values favorable for downbursts. Several areas of tree and power line damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 11, 7:20 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 7:20 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT Mon Jun 11 2012

Expect Another Afternoon and Evening of Storms and Locally Heavy
Rain...

.SYNOPSIS...
At 915 AM EDT, radar indicated little activity over local CWA but
widespread are of showers and embedded tstms just west of Walton,
Coffee and Geneva counties. Over our area it was mostly cloudy with
low stratus over all but our coastal counties. temps ranged from
mid 70s under cloudy north to 80 elsewhere. Winds were generally sly
around 10 mph.

AT UPPER LEVELS...
The large scale longwave pattern remains amplified, albeit less so
and more progressive than yesterday. This is highlighted by weak
trough over Wrn states, trough over Nrn Plains, trough SE region
and ridge along Ern seaboard and extreme Wrn Atlc. Of particular
note, is weakening Ern trough axis from TN to the western Gulf of
Mexico. Slow moving shortwave continue to ride NE and exit the
region.

The SE trough will move ENE during the next 24hrs but remain over
our forecast area. It will begin to move east of the area on
Wednesday. In its wake, NW flow will overspread the area from W-E
thru short term as ridging builds ewd from S TX thru the Gulf of
Mex.

AT LOWER LEVELS...
The local area remains between a high pressure over the extreme wrn
Atlc ridging into FL/NE Gulf, and a weak trough from N FL to Coastal
LA. This translates locally to light to moderate sly flow. Farther
upstream, the next cold front was located from low in Cntrl Canada
SSW to low in OK then WWD. The cold front is forecast to move ESE
reaching a line from lower Great Lakes thru TN Valley on Tuesday.
This front will then enter our northern zones on Wednesday where it
will likely further weaken and stall into Thursday before limping
SWD.

Short Term Weather...
Absent strong SLY steering flow, nocturnal Gulf convection will
decrease from recent days with a return to more normal afternoon and
early evening activity thru Wednesday. The proximity of upper trough
with enough deep layer moisture and instability will keep our rain
chances at or above climatology through Wednesday. The atmosphere
will dry out on Thursday as ridging begins to dominate, but even
then, existing moisture and lift will become enhanced (especially
late aftn into nighttime) as several shortwaves embedded in NW
flow aloft interact with stalled front. This reflected in model
soundings. i.e. GFS TAE shows between 1.7 and 2 inch PWAT thru Fri
12z. Likewise, high  temperatures will return to near average levels
(lower 90s inland) Tuesday into Thursday.

&&

.SHORT TERM...This afternoon thru Tonight
Currently, downward motion in wake of passing shortwave has
suppressed convection over CWA allowing ample insolation to develop.
However, the model consensus overlays well with current radar
showing that into the afternoon, upstream weak trough axis will
begin to assert itself and with surface heating expect increase in
strength and coverage of storms. So ahead of trough, ample deep
moist convection to rapidly develop over our western zones, then
propagate east over the remainder of our forecast area the rest of
today. Although slightly more stable than yesterday, 12z TAE RAOB
still with 1.69 PWAT and over 4000 cape and H5 temps around -10C. So
there is probably enough deep layer moisture, instability, and
mesoscale boundaries aided by more than expect diurnal heating to
trigger numerous convection. Area RAOBS and model soundings continue
to show 1.7-1.8 PWATS stronger then average WSW deep shear, SBCAPE
and theta-E favoring stronger instability. This could support lines
or cluster of storms and wet microbursts. However, the threat for
severe storms will be somewhat lower today than yesterday, since the
winds aloft will likely be weaker and less veered. Still I believe
it is greater than previously anticipated and not surprisingly SPC
has now placed our entire area in 5% wind threat. Updated GRIDS thru
18Z to lower POPs, especially east half of CWA due to slow start of
ewd progression. Moderate Onshore storm motion should limit flood
potential but will monitor in case flood products necessary.
Diurnal Heating will also rise max highs a few degrees more than
forecast.

&&

.AVIATION...
Another day with scattered to numerous showers and thunderstorms
expected across the Tri-state region. Low cigs this morning should
become VFR by mid to late morning. The terminals with the best
chance of seeing rain will be ECP, DHN and ABY. Winds today will be
from the south to southwest around 10 knots.

&&

.MARINE...
Winds will return to more typical summertime levels today, but the
seas will take longer to respond, taking until Wednesday to drop
below 3 ft.

&&

.HYDROLOGY...
The flooding threat has diminished enough to drop any flood watches.
There will still be a small chance of flooding, but it would be very
isolated and would probably occur only in a very specific (and
unlikely) set of circumstances.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/DVD
Hazardous weather outlook, Jun 11, 2:20 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 AM EDT MON JUN 11 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
420 AM EDT MON JUN 11 2012 /320 AM CDT MON JUN 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE BEACHES. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THERE MAY BE POCKETS OF STRONG HEATING IN THOSE AREAS THAT DO
NOT HAVE MUCH CLOUD COVER THIS MORNING...WHICH COULD CAUSE A FEW
STORMS TO BRIEFLY BECOME STRONG TO SEVERE...WITH MARGINALLY SEVERE
WIND GUSTS BEING THE MAIN THREAT. LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS ALSO POSSIBLE WITH THE HEAVIER...SLOW
MOVING STORMS. THE MOST WIDESPREAD THREAT FROM TODAYS STORMS WILL
BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. AT THIS TIME WIDESPREAD OR ORGANIZED SEVERE STORMS ARE
UNLIKELY...THOUGH AN ISOLATED STRONG TO SEVERE STORM IS ALMOST
ALWAYS POSSIBLE ON ANY SUMMER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 11, 5:41 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 AM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     2 NE CHANCELLOR         31.20N 85.86W
06/10/2012                   COFFEE             AL   COUNTY OFFICIAL

            TREE DOWN NEAR INTERSECTION OF HIGHWAY 27 SOUTH AND
            COUNTY ROAD 723.

&&

DVD
Local storm report, Jun 11, 5:55 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 AM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     GENEVA                  31.04N 85.88W
06/10/2012                   GENEVA             AL   COUNTY OFFICIAL

            TREES DOWN COUNTY WIDE.

&&

DVD
Special weather statement, Jun 11, 9:34 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 AM EDT MON JUN 11 2012

ALZ068-111600-
GENEVA AL-
1034 AM CDT MON JUN 11 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...

* UNTIL 1100 AM CDT

AT 1030 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SAMSON...OR NEAR SELLERSVILLE...MOVING EAST AT 20
MPH.

PEOPLE IN CENTRAL GENEVA COUNTY...INCLUDING THE CITY OF SAMSON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3120 8570 3119 8569 3108 8568 3106 8610
      3118 8613 3120 8612
TIME...MOT...LOC 1534Z 257DEG 17KT 3114 8601

42-DVD
Special weather statement, Jun 11, 9:55 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1155 AM EDT MON JUN 11 2012

ALZ065-066-111630-
COFFEE AL-DALE AL-
1055 AM CDT MON JUN 11 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST COFFEE
AND SOUTHWEST DALE COUNTIES...

* UNTIL 1130 AM CDT

AT 1053 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTH OF ENTERPRISE...OR NEAR MOUNT PLEASANT...
MOVING EAST AT 25 MPH.

PEOPLE IN SOUTHEASTERN COFFEE AND SOUTHWESTERN DALE COUNTIES...
INCLUDING THE CITIES OF LEVEL PLAINS AND DALEVILLE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3127 8602 3142 8565 3127 8562 3127 8566
      3124 8567 3123 8569 3121 8569 3120 8571
      3120 8597 3121 8598
TIME...MOT...LOC 1555Z 251DEG 22KT 3121 8588

42-DVD

The radar

The Eglin Afb radar (KEVX), 37 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
June 11, 11:05 AM CST
Where
Walton County, 3.82 mi ENE of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.880, -86.050

Two trees were blown down near county road 1883 and 183B. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
June 11, 12:38 PM CST
Where
Jackson County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.770, -85.230

Trees and power lines were blown down across Marianna. Monetary damage was estimated.

Thunderstorm Wind, Gadsden

When
June 11, 2:52 PM EST
Where
Gadsden County, 0.91 mi SE of Santa Clara
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.570, -84.550

The Gadsden county dispatch reported trees down on Strong Road and Blue Star Highway. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 11, 3:02 PM EST
Where
Leon County, 0.91 mi SE of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.540, -84.030

Trees were blown down at the 5000 block of Old Magnolia Drive. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 11, 3:06 PM EST
Where
Leon County, 2.38 mi E of Orchard Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.590, -84.280

A tree was blown down near the intersection of North Meridian Road and Bannerman Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
June 11, 3:06 PM EST
Where
Leon County, 0.91 mi NW of Iamonia
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
30.670, -84.170

Leon county dispatch reported a tree down blocking one lane of County Road 12. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
June 11, 3:06 PM EST
Where
Jefferson County, 2.76 mi S of Dills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.580, -83.770

The county dispatch reported that a tree fell on a power line south of Dills. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
June 11, 4:02 PM EST
Where
Jefferson County, 0.69 mi S of Wacissa
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
30.340, -83.990

The county dispatch reported that five power lines were blown down in the central part of the county. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
June 11, 4:02 PM EST
Where
Jefferson County, Dills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.620, -83.770

A power line was blown down near Dills. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376400, 376401, 376402, 376403, 376404, 376405, 376406, 376407, 376408.